Alert archive / Iowa / Winter Storm Warnings in 2015

Winter Storm Warning 3, NWS Sioux Falls, SD

February 24, 2015Buena Vista County, Clay County, Dickinson County, Iowa

NWS Sioux Falls, SD issued this winter storm warning at Feb 24, 2015, 2:55 PM CST for Buena Vista County, Clay County, Dickinson County, Iowa. It took effect at Feb 25, 2015, 3:00 AM CST. It was in force for 12 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 24, 2015, 2:55 PM CST (20:55 UTC)
In effect from
Feb 25, 2015, 3:00 AM CST
Expired
Feb 25, 2015, 3:00 PM CST
In force
12 hr
Issued by
NWS Sioux Falls, SD

Counties Buena Vista County, IA, Clay County, IA, Dickinson County, IA

The radar

The Sioux Falls radar (KFSD), 140 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 25, 11:00 AM CSTSNOW 3Spencer, IA
Feb 25, 1:35 PM CSTSNOW 6.5Spirit Lake, IA
Feb 25, 1:40 PM CSTSNOW 4Spencer, IA
Feb 25, 1:40 PM CSTSNOW 4Storm Lake, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.9 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2015-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2015-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1465 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

577 
WWUS43 KFSD 242055
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
255 PM CST TUE FEB 24 2015

IAZ003-014-022-250500-
/O.NEW.KFSD.WS.W.0003.150225T0900Z-150226T0000Z/
DICKINSON-CLAY IA-BUENA VISTA-
INCLUDING THE CITIES OF...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
SPENCER...STORM LAKE
255 PM CST TUE FEB 24 2015

...WINTER STORM WARNING IN EFFECT FROM 3 AM TO 6 PM CST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 3 AM TO 6
PM CST WEDNESDAY.

* TIMING...SNOW IS EXPECTED TO DEVELOP AFTER MIDNIGHT AND BECOME
  HEAVY AT TIMES ON WEDNESDAY MORNING. SNOW WILL GRADUALLY TAPER
  OFF ON WEDNESDAY AFTERNOON.

* ACCUMULATIONS...5 TO 7 INCHES IS EXPECTED.

* WIND AND VISIBILITY...NORTHEAST WINDS WILL INCREASE TO 15 TO 25
  MPH ON WEDNESDAY AFTERNOON. THIS MAY PRODUCE DRIFTING SNOW ON
  EAST-WEST HIGHWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST
THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF
YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN
YOUR VEHICLE IN CASE OF AN EMERGENCY. 

&&

$$

IAZ001-002-012-013-020-021-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ014-SDZ039-040-055-056-062-067-071-250500-
/O.NEW.KFSD.WW.Y.0007.150225T0600Z-150225T2100Z/
LYON IA-OSCEOLA-SIOUX-O'BRIEN-PLYMOUTH-CHEROKEE-WOODBURY-IDA-
LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-
ROCK-DAKOTA-KINGSBURY-BROOKINGS-LAKE-MOODY-MINNEHAHA-LINCOLN SD-
UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...ORANGE CITY...SIOUX CENTER...SHELDON...
HARTLEY...SANBORN...LE MARS...CHEROKEE...SIOUX CITY...IDA GROVE...
HOLSTEIN...BATTLE CREEK...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...
WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...LUVERNE...
SOUTH SIOUX CITY...DE SMET...ARLINGTON...LAKE PRESTON...
BROOKINGS...MADISON...FLANDREAU...SIOUX FALLS...CANTON...LENNOX...
TEA...HARRISBURG...NORTH SIOUX CITY...BERESFORD...ELK POINT...
ALCESTER...JEFFERSON
255 PM CST TUE FEB 24 2015

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
3 PM CST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER
WEATHER ADVISORY FOR HEAVY SNOW...WHICH IS IN EFFECT FROM
MIDNIGHT TONIGHT TO 3 PM CST WEDNESDAY.

* TIMING...SNOW IS EXPECTED TO DEVELOP AROUND MIDNIGHT WEST OF
  INTERSTATE 29 AND MOVE INTO NORTHWEST IOWA AND SOUTHWEST
  MINNESOTA AFTER MIDNIGHT. SNOWFALL IS EXPECTED TO BE HEAVIEST
  AROUND THE MORNING COMMUTE. SNOW WILL TAPER OFF DURING THE
  AFTERNOON ACROSS THE AREA.

* ACCUMULATIONS...SNOWFALL WILL RANGE FROM AROUND 2 INCHES NEAR
  SIOUX CITY TO NEAR 6 INCHES AROUND CHEROKEE AND JACKSON.

* WIND AND VISIBILITY...NORTHEAST WINDS OF 15 TO 25 MPH ARE
  EXPECTED ON WEDNESDAY AFTERNOON. THIS MAY PRODUCE DRIFTING
  SNOW...ESPECIALLY ON EAST-WEST ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
5 follow-up statements
226 
WWUS43 KFSD 250317
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
917 PM CST TUE FEB 24 2015

IAZ003-014-022-251130-
/O.CON.KFSD.WS.W.0003.150225T0900Z-150226T0000Z/
DICKINSON-CLAY IA-BUENA VISTA-
INCLUDING THE CITIES OF...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
SPENCER...STORM LAKE
917 PM CST TUE FEB 24 2015

...WINTER STORM WARNING REMAINS IN EFFECT FROM 3 AM TO 6 PM CST
WEDNESDAY...

* TIMING...SNOW IS EXPECTED TO DEVELOP AFTER 2 AM AND BECOME HEAVY
  AT TIMES WEDNESDAY MORNING. SNOW WILL GRADUALLY TAPER OFF
  WEDNESDAY AFTERNOON.

* ACCUMULATIONS...5 TO 7 INCHES IS EXPECTED.

* WIND AND VISIBILITY...NORTHEAST TO NORTH WINDS WILL INCREASE TO
  15 TO 25 MPH LATE WEDNESDAY AFTERNOON. THIS MAY PRODUCE DRIFTING
  SNOW ON EAST-WEST HIGHWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST
THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF
YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN
YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

IAZ001-002-012-013-020-021-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ014-SDZ039-040-055-056-062-067-071-251130-
/O.CON.KFSD.WW.Y.0007.150225T0600Z-150225T2100Z/
LYON IA-OSCEOLA-SIOUX-O'BRIEN-PLYMOUTH-CHEROKEE-WOODBURY-IDA-
LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-
ROCK-DAKOTA-KINGSBURY-BROOKINGS-LAKE-MOODY-MINNEHAHA-LINCOLN SD-
UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...ORANGE CITY...SIOUX CENTER...SHELDON...
HARTLEY...SANBORN...LE MARS...CHEROKEE...SIOUX CITY...IDA GROVE...
HOLSTEIN...BATTLE CREEK...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...
WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...LUVERNE...
SOUTH SIOUX CITY...DE SMET...ARLINGTON...LAKE PRESTON...
BROOKINGS...MADISON...FLANDREAU...SIOUX FALLS...CANTON...LENNOX...
TEA...HARRISBURG...NORTH SIOUX CITY...BERESFORD...ELK POINT...
ALCESTER...JEFFERSON
917 PM CST TUE FEB 24 2015

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST
WEDNESDAY...

* TIMING...SNOW IS EXPECTED TO MOVE INTO AREAS WEST OF INTERSTATE
  29 SHORTLY AFTER MIDNIGHT...AND MOVE INTO NORTHWEST IOWA AND
  SOUTHWEST MINNESOTA THROUGH THE EARLY MORNING HOURS. SNOWFALL
  IS EXPECTED TO BE HEAVIEST AROUND THE MORNING COMMUTE. SNOW WILL
  TAPER OFF DURING THE AFTERNOON ACROSS THE AREA.

* ACCUMULATIONS...SNOWFALL WILL RANGE FROM AROUND 2 INCHES NEAR
  SIOUX CITY TO NEAR 6 INCHES AROUND SIBLEY IOWA AND JACKSON
  MINNESOTA. 

* WIND AND VISIBILITY...NORTHEAST TO NORTH WINDS OF 15 TO 25 MPH
  ARE EXPECTED WEDNESDAY AFTERNOON. THIS MAY PRODUCE DRIFTING
  SNOW...ESPECIALLY ON EAST-WEST ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
560 
WWUS43 KFSD 251033
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
433 AM CST WED FEB 25 2015

IAZ003-014-022-251845-
/O.CON.KFSD.WS.W.0003.000000T0000Z-150226T0000Z/
DICKINSON-CLAY IA-BUENA VISTA-
INCLUDING THE CITIES OF...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
SPENCER...STORM LAKE
433 AM CST WED FEB 25 2015

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* TIMING...SNOW IS EXPECTED TO DEVELOP IN THE PRE DAWN HOURS...
  AND BECOME HEAVY AT TIMES THIS MORNING. SNOW WILL GRADUALLY
  TAPER OFF WEDNESDAY AFTERNOON.

* ACCUMULATIONS...5 TO 8 INCHES IS EXPECTED.

* WIND AND VISIBILITY...DURING TIME OF HEAVIER SNOWFALL...
  VISIBILITY WILL DROP TO A HALF MILE OR LESS. WINDS WILL
  GRADUALLY SHIFT AROUND TO NORTHEAST TO NORTH THIS AFTERNOON AND
  INCREASE TO 15 TO 30 MPH. THIS WILL PRODUCE CONSIDERABLE
  DRIFTING SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST
THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF
YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN
YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

IAZ001-002-012-013-020-021-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ014-SDZ039-040-055-056-062-067-071-251845-
/O.CON.KFSD.WW.Y.0007.000000T0000Z-150225T2100Z/
LYON IA-OSCEOLA-SIOUX-O'BRIEN-PLYMOUTH-CHEROKEE-WOODBURY-IDA-
LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-
ROCK-DAKOTA-KINGSBURY-BROOKINGS-LAKE-MOODY-MINNEHAHA-LINCOLN SD-
UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...ORANGE CITY...SIOUX CENTER...SHELDON...
HARTLEY...SANBORN...LE MARS...CHEROKEE...SIOUX CITY...IDA GROVE...
HOLSTEIN...BATTLE CREEK...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...
WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...LUVERNE...
SOUTH SIOUX CITY...DE SMET...ARLINGTON...LAKE PRESTON...
BROOKINGS...MADISON...FLANDREAU...SIOUX FALLS...CANTON...LENNOX...
TEA...HARRISBURG...NORTH SIOUX CITY...BERESFORD...ELK POINT...
ALCESTER...JEFFERSON
433 AM CST WED FEB 25 2015

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

* TIMING...SNOW WILL CONTINUE TO BECOME MORE WIDESPREAD IN THE
  EARLY MORNING HOURS...INCREASING BY AFTER DAYBREAK IN AREAS
  TOWARD THE LOWER MISSOURI RIVER VALLEY. THE HEAVIEST BANDING OF
  SNOWFALL IS EXPECTED THROUGH THE EARLY TO MID MORNING FROM EAST
  CENTRAL SOUTH DAKOTA FROM AROUND SIOUX FALLS NORTHWARD...LASTING
  THROUGH MIDDAY IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA. SNOW
  WILL TAPER OFF DURING THE AFTERNOON ACROSS THE AREA.

* ACCUMULATIONS...SNOWFALL WILL RANGE FROM AN INCH OR TWO NEAR
  SIOUX CITY TO NEAR 6 INCHES AROUND SIBLEY IOWA AND JACKSON
  MINNESOTA.

* WIND AND VISIBILITY...EAST WINDS THIS MORNING WILL GRADUALLY
  SHIFT AROUND BY AFTERNOON TO NORTHEAST TO NORTH...AND INCREASE
  TO 15 TO 30 MPH. THIS MAY PRODUCE DRIFTING SNOW...ESPECIALLY ON
  EAST-WEST ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
950 
WWUS43 KFSD 251232
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
632 AM CST WED FEB 25 2015


NEZ014-SDZ071-251345-
/O.CAN.KFSD.WW.Y.0007.000000T0000Z-150225T2100Z/
DAKOTA-UNION-
INCLUDING THE CITIES OF...SOUTH SIOUX CITY...NORTH SIOUX CITY...
BERESFORD...ELK POINT...ALCESTER...JEFFERSON
632 AM CST WED FEB 25 2015

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE
WINTER WEATHER ADVISORY. 

PERIODS OF LIGHT SNOWFALL WILL CONTINUE FALL THROUGH
MIDDAY...HOWEVER AMOUNTS WILL REMAIN BELOW ADVISORY LEVELS. UP TO
2 INCHES OF ACCUMULATION IS EXPECTED.

$$

IAZ003-014-022-252045-
/O.CON.KFSD.WS.W.0003.000000T0000Z-150226T0000Z/
DICKINSON-CLAY IA-BUENA VISTA-
INCLUDING THE CITIES OF...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
SPENCER...STORM LAKE
632 AM CST WED FEB 25 2015

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* TIMING...SNOW IS EXPECTED TO SPREAD ACROSS THE AREA...AND BECOME
  HEAVY AT TIMES THIS MORNING. SNOW WILL GRADUALLY TAPER OFF THIS
  AFTERNOON. 

* ACCUMULATIONS...5 TO 8 INCHES IS EXPECTED.

* WIND AND VISIBILITY...DURING TIME OF HEAVIER SNOWFALL... 
  VISIBILITY WILL DROP TO A HALF MILE OR LESS. WINDS WILL 
  GRADUALLY SHIFT AROUND TO NORTHEAST TO NORTH THIS AFTERNOON 
  AND INCREASE TO 15 TO 30 MPH. THIS WILL PRODUCE CONSIDERABLE 
  DRIFTING SNOW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST
THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF
YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN
YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

IAZ001-002-012-013-020-021-031-032-MNZ071-072-080-081-089-090-097-
098-SDZ039-040-055-056-062-067-252045-
/O.CON.KFSD.WW.Y.0007.000000T0000Z-150225T2100Z/
LYON IA-OSCEOLA-SIOUX-O'BRIEN-PLYMOUTH-CHEROKEE-WOODBURY-IDA-
LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-
ROCK-KINGSBURY-BROOKINGS-LAKE-MOODY-MINNEHAHA-LINCOLN SD-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...ORANGE CITY...SIOUX CENTER...SHELDON...
HARTLEY...SANBORN...LE MARS...CHEROKEE...SIOUX CITY...IDA GROVE...
HOLSTEIN...BATTLE CREEK...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...
WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...LUVERNE...
DE SMET...ARLINGTON...LAKE PRESTON...BROOKINGS...MADISON...
FLANDREAU...SIOUX FALLS...CANTON...LENNOX...TEA...HARRISBURG
632 AM CST WED FEB 25 2015

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

* TIMING...OCCASIONAL LIGHT TO MODERATE SNOW WILL CONTINUE TRACK
  THROUGH THE AREA. THE HEAVIEST BANDING OF SNOWFALL IS EXPECTED
  THROUGH MID MORNING FROM EAST CENTRAL SOUTH DAKOTA FROM AROUND
  SIOUX FALLS NORTHWARD... LASTING THROUGH MIDDAY IN SOUTHWEST
  MINNESOTA AND NORTHWEST IOWA. SNOW WILL TAPER OFF DURING THE
  AFTERNOON ACROSS THE AREA.

* ACCUMULATIONS...SNOWFALL WILL RANGE FROM AROUND TWO INCHES NEAR
  SIOUX CITY TO 6 INCHES AROUND SIBLEY IOWA AND JACKSON
  MINNESOTA.

* WIND AND VISIBILITY...EAST WINDS THIS MORNING WILL GRADUALLY 
  SHIFT AROUND BY AFTERNOON TO NORTHEAST TO NORTH...AND INCREASE 
  TO 15 TO 30 MPH. THIS MAY PRODUCE DRIFTING SNOW...ESPECIALLY 
  ON EAST-WEST ROADS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
504 
WWUS43 KFSD 251752
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1152 AM CST WED FEB 25 2015

IAZ001-002-012-013-020-MNZ071-072-080-081-089-090-097-098-SDZ039-
040-055-056-062-067-251900-
/O.CAN.KFSD.WW.Y.0007.000000T0000Z-150225T2100Z/
LYON IA-OSCEOLA-SIOUX-O'BRIEN-PLYMOUTH-LINCOLN MN-LYON MN-MURRAY-
COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-KINGSBURY-BROOKINGS-LAKE-
MOODY-MINNEHAHA-LINCOLN SD-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...ORANGE CITY...SIOUX CENTER...SHELDON...
HARTLEY...SANBORN...LE MARS...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...
WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...LUVERNE...
DE SMET...ARLINGTON...LAKE PRESTON...BROOKINGS...MADISON...
FLANDREAU...SIOUX FALLS...CANTON...LENNOX...TEA...HARRISBURG
1152 AM CST WED FEB 25 2015

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE
WINTER WEATHER ADVISORY. 

PERIODS OF FLURRIES OR VERY LIGHT SNOW WILL LINGER INTO EARLY
THIS AFTERNOON...HOWEVER ONLY A COATING OF ADDITIONAL ACCUMULATION IS
EXPECTED.

$$

IAZ003-014-022-252100-
/O.EXT.KFSD.WS.W.0003.000000T0000Z-150225T2100Z/
DICKINSON-CLAY IA-BUENA VISTA-
INCLUDING THE CITIES OF...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
SPENCER...STORM LAKE
1152 AM CST WED FEB 25 2015

...WINTER STORM WARNING NOW IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

* TIMING...SNOW WILL CONTINUE TO DECREASE IN INTENSITY EARLY THIS
  AFTERNOON.

* ACCUMULATIONS...ADDITIONAL ACCUMULATIONS OF AROUND AN INCH
  POSSIBLE.

* WIND AND VISIBILITY...NORTHERLY WINDS OF 15 TO 30 MPH WILL CAUSE
  DRIFTING OF THE SNOW ON THE GROUND. VISIBILITIES AROUND A MILE
  WILL CONTINUE INTO EARLY AFTERNOON...BUT WILL IMPROVE AS SNOW
  DECREASES IN INTENSITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST
THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF
YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN
YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

IAZ021-031-032-252100-
/O.CON.KFSD.WW.Y.0007.000000T0000Z-150225T2100Z/
CHEROKEE-WOODBURY-IDA-
INCLUDING THE CITIES OF...CHEROKEE...SIOUX CITY...IDA GROVE...
HOLSTEIN...BATTLE CREEK
1152 AM CST WED FEB 25 2015

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

* TIMING...SNOW WILL CONTINUE TO DECREASE IN INTENSITY INTO EARLY
  THIS AFTERNOON.

* ACCUMULATIONS...ADDITIONAL ACCUMULATIONS OF UP TO AN INCH
  POSSIBLE.

* WIND AND VISIBILITY...NORTHERLY WINDS OF 15 TO 30 MPH MAY
  PRODUCE DRIFTING SNOW...ESPECIALLY ON EAST-WEST ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
165 
WWUS43 KFSD 252047
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
247 PM CST WED FEB 25 2015


IAZ003-014-022-252200-
/O.EXP.KFSD.WS.W.0003.000000T0000Z-150225T2100Z/
DICKINSON-CLAY IA-BUENA VISTA-
INCLUDING THE CITIES OF...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
SPENCER...STORM LAKE
247 PM CST WED FEB 25 2015

...WINTER STORM WARNING WILL EXPIRE AT 3 PM CST THIS AFTERNOON...

PERIODS OF VERY LIGHT SNOW AND FLURRIES WILL LINGER INTO THE EARLY
EVENING...BUT ANY ADDITIONAL SNOW ACCUMULATION WILL ONLY BE UP TO
A FEW TENTHS.

$$

IAZ021-031-032-252200-
/O.EXP.KFSD.WW.Y.0007.000000T0000Z-150225T2100Z/
CHEROKEE-WOODBURY-IDA-
INCLUDING THE CITIES OF...CHEROKEE...SIOUX CITY...IDA GROVE...
HOLSTEIN...BATTLE CREEK
247 PM CST WED FEB 25 2015

...WINTER WEATHER ADVISORY WILL EXPIRE AT 3 PM CST THIS
AFTERNOON...

PERIODS OF VERY LIGHT SNOW AND FLURRIES WILL LINGER INTO THE EARLY
EVENING...BUT ANY ADDITIONAL SNOW ACCUMULATION WILL ONLY BE UP TO
A FEW TENTHS.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this winter storm warning went out at Feb 24, 11:45 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Feb 24, 11:45 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1145 AM CST TUE FEB 24 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 348 AM CST TUE FEB 24 2015

STRONG TROUGH OBSERVED DIGGING TOWARD THE WESTERN GREAT LAKES EARLY
THIS MORNING...WITH PUSH OF MILDER AIR ACROSS THE AREA. PREFRONTAL
TROUGH ABOUT SPLITS THE CWA NORTHWEST AND SOUTHEAST...WITH MOST WELL
MIXED TO THE NORTHWEST. STRONGEST WINDS FOR THE TIME BEING HAVE
DIMINISHED IN LEE OF BUFFALO RIDGE AS FLOW DIRECTION HAS SHIFTED
MORE WESTERLY AND GRADIENT WEAKENED NEAR LOCATION OF THE INVERTED
TROUGH...BUT NOT BEFORE SOME LOCAL 45 TO 50 MPH WIND GUSTS DURING
THE EVENING HOURS. MAIN COLD FRONT WITH UPPER WAVE PUSHING SOUTHWARD
AT A FAIR CLIP ACROSS EASTERN NORTH DAKOTA.

SHORT RANGE MODELS COMING UP SHORT THIS MORNING WITH THE MIXING AND
WARMER AIR MASS ACROSS MUCH OF SD AND INTO SW MN EARLY THIS MORNING.
AS A RESULT...MOST SHORT RANGE MODELS...INCLUDING RAP/NAM/GFS SEEM
TO SHOW FAR TOO MUCH LOW LEVEL COOLING FAR TOO QUICKLY. IT WILL GET
THERE...JUST NOT QUITE SO FAST...AND IN REALITY...TEMPS IN THE CLOUD
BEARING LAYER WILL LIKELY NOT FALL INTO A REASONABLE ICE FAVORING
PROFILE UNTIL LATER MORNING OR EARLY AFTERNOON AT BEST...AND
PROBABLY NOT IN TOO LONG A WINDOW WHILE THE MOISTURE IS PRESENT.
ALSO HAVE QUITE A BIT OF FORCED SUBSIDENCE THROUGH THE MORNING AND
EARLY AFTERNOON PERIOD ON THE LARGER SCALE...WHICH REALLY DROPS ANY
CHANCE OF MEASURABLE PRECIPITATION TODAY BACK TO VERY SHALLOW AND
TERRAIN DRIVEN OFF THE GLACIAL HILLS. THUS...HAVE DECIDED TO REMOVE
MENTION OF ANY MEASURABLE SNOWFALL FOR THE DAYTIME PERIOD.  HAVE
MAINTAINED TEMPERATURES TOWARD THE WARM SIDE OF GUIDANCE GIVEN THE
SHORT TERM SHORTCOMINGS...AND THE MIXED ATMOSPHERE REGIME. WILL
EVENTUALLY SEE THE ARCTIC FRONT SURGE SOUTHWARD INTO THE AREA BY
MIDDAY...AND SHOULD TURN THE TEMPS AROUND WHICH WILL VARY FROM A
STEADY TO SLOW RISE IN THE LOWER TO MID 30S PRIOR TO FRONTAL PASSAGE
IN THE NORTHEAST...TO A NICE WARMING INTO THE LOWER 40S THROUGH THE
MISSOURI RIVER CORRIDOR.  WINDS WILL BECOME QUITE GUSTY AGAIN BY
LATER MORNING AND AFTERNOON...ESPECIALLY EAST OF INTERSTATE 29.

FOCUS FOR THE SHORT TO EARLY MEDIUM TERM OF THE FORECAST WILL BE PUT
IN MOTION DURING THE LATTER EVENING HOURS...AND CONTINUE THROUGH THE
REMAINDER OF THE NIGHT...WHICH WILL BE BAND OF SNOWFALL DEVELOPING
ACROSS THE AREA. DECENT LOWER TO MID LEVEL BAROCLINIC ZONE WILL LIE
IN WAIT ACROSS THE CWA...AS DECENT WAVE SLIPS INTO THE AREA BY LATER
TONIGHT AND EARLY WEDNESDAY.  WHILE THERE ARE SOME ABERRATIONS IN
PRECIPITATION PLACEMENT...THE OVERALL SUITE IS STARTING TO SETTLE ON
A BETTER BAND OF SNOWFALL FROM THE LOWER JAMES RIVER TO THE LOWER
MISSOURI RIVER CORRIDOR... OR ROUGHLY BETWEEN K9V9 AND KMHE TOWARD
KSUX.  FOR THE MOST PART...STRONGER LIFT IS NOT COLLOCATED WITH THE
DENDRITIC GROWTH ZONE...AND TEMPS AND LACK OF INSTABILITY ABOVE
FRONTAL SURFACE ARE EXPECTED TO KEEP SNOW-LIQUID RATIOS IN CHECK...
PROBABLY AVERAGING 12-14/1 IN THE MAIN BAND. WILL ALSO HAVE THE
COMPLICATION OF LOWER LEVEL DRY AIR TO THE NORTHEAST...COMPLIMENTS
OF THE JET STREAK EXITING TOWARD MINNESOTA AND WHICH FEATURES RIGHT
ENTRANCE WILL ACT TO ENHANCE THE FRONTAL FORCING LATER TONIGHT
ACROSS THE AREA.  ALL WORK TO PRODUCE A BAND OF 1 TO 3 INCHES
SNOWFALL ACROSS THE AREA BY DAYBREAK SOUTH AND WEST OF THE SIOUX
FALLS METRO...WHILE THE FAR EAST AND NORTHEAST MAY YET TO SEE
MEASURABLE IF DRY AIR CAN HOLD OFF PRECIPITATION LONG ENOUGH.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 348 AM CST TUE FEB 24 2015

ONGOING LIGHT TO MODERATE SNOWFALL BAND WILL CONTINUE THROUGH
WEDNESDAY MORNING FOR THE MAJORITY OF THE FORECAST AREA. OUR
NORTHEAST CORNER - MAINLY NEAR THE BUFFALO RIDGE AREA OF SOUTHWEST
MINNESOTA WILL CONTINUE TO SEE MOISTURE ISSUES IMPACTING SNOWFALL AS
DRY NORTHEAST LOW LEVEL WINDS LIMIT SNOWFALL IN THIS REGION.
SNOWFALL POTENTIAL REMAINS GREATEST TO THE SOUTHWEST...FOR AREAS
NEAR THE JAMES RIVER VALLEY INTO THE MISSOURI VALLEY AND NORTHWEST
IOWA. CONTINUED TO FOLLOW A MORE MIDDLE GROUND SOLUTION FOR HIGHEST
QPF PLACEMENT - BETWEEN THE MORE SOUTHERLY GFS SOLUTION AND
NORTHERLY ECMWF. WHILE THERE IS NOT A HUGE DIFFERENCE BETWEEN THE
MODELS...ANY SLIGHT CHANGE IN THE QPF AXIS WILL NUDGE THE LOCATION
OF THE HIGHEST SNOWFALL TOTALS IN THIS SOMEWHAT NARROW BAND. FOR NOW
IT LOOKS LIKE UP TO 3 TO 5 INCHES OF TOTAL SNOWFALL CAN BE EXPECTED
ALONG AND WEST OF A WESSINGTON SPRINGS TO BERESFORD TO STORM LAKE
LINE...WITH AMOUNTS QUICKLY TAPERING OFF TO THE EAST OF THIS LINE.
SIOUX FALLS LOOKS TO BE AROUND 2 INCHES OR SO...BUT COULD EASILY SEE
MORE IF THE MORE NORTHERLY SOLUTIONS PAN OUT. EXPECT THAT A WINTER
WEATHER ADVISORY WILL BE NECESSARY WITH THIS SYSTEM...BUT AFTER
CONSULTING WITH NEIGHBORING OFFICES...WILL HOLD OFF GIVEN THE
MODEL UNCERTAINTY OF WHERE THE HEAVIER ACCUMULATIONS WILL FALL.
TEMPERATURES WILL BE NEARLY STEADY IN THE TEENS AND LOWER 20S OR
SLOWLY FALLING DURING THE DAY ON WEDNESDAY. WINDS WILL BE AROUND
10 TO 20 MPH FROM THE NORTHEAST.

ARCTIC HIGH PRESSURE SLIDES SOUTHEAST ACROSS THE NORTHERN PLAINS
LATE WEDNESDAY...MOVING OVERHEAD ON THURSDAY. CLOUDS WILL DECREASE
THURSDAY MORNING...BUT DESPITE THE SUNSHINE FRIGID CONDITIONS WILL
GRIP FORECAST AREA. AFTER EARLY MORNING LOWS IN THE SINGLE DIGITS
BELOW ZERO...HIGHS WILL ONLY RECOVER INTO THE SINGLE DIGITS ABOVE
ZERO. CHILLY NORTHERLY WINDS WILL DROP WIND CHILLS INTO THE 20S
BELOW ZERO IN THE EARLY HOURS WITH LITTLE IMPROVEMENT IN THE DAYTIME.

UPPER FLOW BEGINS TO WEST TO SOUTHWEST THIS WEEKEND AS A DEEP
PACIFIC TROUGH SWINGS INTO THE FOUR CORNERS REGION. UNCERTAINTY
INCREASES WITH THIS EVENT WITH THE ECMWF AND GFS SHOWING LARGER
TIMING AND POSITIONAL DIFFERENCES THAN EARLIER RUNS. IMPULSES RIDING
ALONG THE SOUTHERN OR NORTHERN STREAM WILL BRING THE POTENTIAL FOR
SNOWFALL...BUT THE LOCATION OF THESE WAVES OR THERMAL BOUNDARIES ARE
HARD TO PINPOINT. THE GFS IN PARTICULAR IS TRENDING FURTHER SOUTH
AND IT STILL LOOKS LIKE THE BEST BET FOR ANY PRECIPITATION IN OUR
FORECAST AREA WILL BE SOUTH OF I90.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1137 AM CST TUE FEB 24 2015

STILL EXPECTING A PERIOD OF SNOW LATER TONIGHT INTO WEDNESDAY
REDUCING CIG AND VIS INTO THE IFR TO MVFR CATEGORY. LIKELY TO SEE
SOME BRIEF LIFR VIS IN THE HEAVIER BAND. THIS LOCATION HAS
SHIFTED NORTH...WITH FORECAST HEAVILY WEIGHTED TOWARDS THE GEM AND
ECMWF. BLUSTERY NORTHWESTERLY WINDS THIS AFTERNOON WILL TURN
EASTERLY TONIGHT AND SETTLE INTO THE 10 TO 15 KT RANGE. MAIN
UNCERTAINTY WITH THIS TAF ISSUANCE IS THE START TIME OF THE LOWER
VISIBILITY...AS THE NORTHWARD TREND MAY DELAY THIS AT KFSD AND
KSUX.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...CHAPMAN
LONG TERM...
AVIATION...CHENARD
Hazardous weather outlook, Feb 24, 5:01 AM CST, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
501 AM CST TUE FEB 24 2015

IAZ001>003-013-014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
054>056-062-251115-
LYON IA-OSCEOLA-DICKINSON-O'BRIEN-CLAY IA-LINCOLN MN-LYON MN-
MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-BEADLE-KINGSBURY-
BROOKINGS-MINER-LAKE-MOODY-MINNEHAHA-
501 AM CST TUE FEB 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A BAND OF LIGHT TO MODERATE SNOW WILL SPREAD ACROSS THE AREA LATE
TONIGHT AND CONTINUE INTO WEDNESDAY AFTERNOON. ACCUMULATIONS UP TO
AROUND 2 INCHES ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LIGHT SNOW WILL DIMINISH BY EARLY WEDNESDAY EVENING.

WIND CHILL VALUES OF 20 BELOW TO 30 BELOW ZERO ARE POSSIBLE LATE
WEDNESDAY NIGHT INTO THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ012-020>022-031-032-NEZ013-014-SDZ050-052-053-057>061-063>071-
251115-
SIOUX-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-
GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-HANSON-MCCOOK-
CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-
YANKTON-CLAY SD-UNION-
501 AM CST TUE FEB 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH
CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A BAND OF LIGHT TO MODERATE SNOW WILL SPREAD ACROSS THE AREA LATE
THIS EVENING AND CONTINUE INTO WEDNESDAY AFTERNOON. ACCUMULATIONS
AROUND 2 TO 5 INCHES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LIGHT SNOW WILL DIMINISH BY EARLY WEDNESDAY EVENING.

WIND CHILL VALUES OF 15 BELOW TO 25 BELOW ZERO ARE POSSIBLE LATE
WEDNESDAY NIGHT INTO THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 2:51 PM CSTWinter Weather AdvisoryFSDCherokee, Ida, Lyon, O'Brien, Osceola, Plymouth and 2 more24 hr
Feb 24, 2:55 PM CSTWinter Weather AdvisoryFSDCherokee, Ida, Lyon, O'Brien, Osceola, Plymouth and 2 more24 hr

Nearby

Winter Storm Warnings in Iowa, 2015Every winter storm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.